Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Curr Drug Saf. 2013 Apr;8(2):148-52.

Severe hypoglycemia due to possible interaction between glibenclamide and sorafenib in a patient with hepatocellular carcinoma.

Author information

  • 1Lippe-Detmold Hospital, First Department of Medicine, Röntgenstr. 18, 32756 Detmold, Germany. Andreas.Holstein@t-online.de

Abstract

There is increasing evidence that tyrosine kinase inhibitors (TKIs) have significant blood glucose lowering effects. A 70-year old Caucasian male with liver cirrhosis Child-Pugh A, advanced hepatocellular carcinoma and diabetes had a stable glycemic control being treated with glibenclamide (3.5 mg twice daily). After the first daily dose of the TKI sorafenib (800 mg) the patient experienced acute nocturnal disorientation and somnolence with a corresponding blood glucose of 37 mg/dl. After administration of glucose intravenously the neurological disturbances were completely reversible. As there was no intercurrent deterioration neither of hepatic nor of renal function, the severe hypoglycemia can likely be attributed to a drug-drug interaction of sorafenib with the sulfonylurea. The complete inhibition of the CYP2C9 and CYP3A4 mediated metabolic pathway of glibenclamide through sorafenib might have resulted in a rapid accumulation of glibenclamide. Profound blood glucose lowering effects of sorafenib might have additionally contributed to the hypoglycemic episode.

PMID:
23845193
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Bentham Science Publishers Ltd.
    Loading ...
    Write to the Help Desk